Academic journal article Indian Journal of Psychiatry

A Patient with Tramadol Dependence and Predictable Provoked Epileptic Seizures

Academic journal article Indian Journal of Psychiatry

A Patient with Tramadol Dependence and Predictable Provoked Epileptic Seizures

Article excerpt

Byline: Naresh. Nebhinani, Shubh. Singh, Gourav. Gupta

Tramadol is an atypical, centrally acting synthetic analgesic with propensity for provoked seizures as well as abuse potential. The index case of Tramadol dependence discussed in this case report developed multiple epileptic seizures with high doses of Tramadol, used as a sexual enhancer by him, and later he learned to prevent the seizures by self-medicating with Alprazolam. The authors further emphasize on the regulation of Tramadol prescription.

Introduction

Tramadol is an atypical, centrally acting synthetic analgesic used to treat moderate to severe pain. Its antinociceptive effects are mediated by a combination of [micro]-opioid agonist effects and norepinephrine and serotonin reuptake inhibition, and it can suppress opioid withdrawal. [sup][1] However, various controlled studies and post-marketing surveillance studies have reported an extremely small number of patients developing Tramadol abuse/dependence, with the incidence rate of 6.9/1000 persons per year. [sup][2] A majority of Tramadol abusers (97%) had a history of other substance abuse. [sup][3] Tramadol has also been reported to cause seizures at therapeutic and toxic doses. [sup][4] In one study, it was most frequently associated with provoked seizures. [sup][5] These were frequently generalized tonic-clonic type. They occurred most frequently within 24 h of Tramadol intake and were commonly seen in younger subjects with prolonged exposures to Tramadol and concomitant use of alcohol. [sup][4] We present the case of a young male presenting with Tramadol dependence with a history of predictable provoked epileptic seizures that he was preventing by self-medicating with benzodiazepines.

Case Report

The patient was a 24-year-old high school educated, married male farmer by occupation, who initially started chewing tobacco at the age of 17 years in the company of his friends. He developed dependence in the form of tolerance, withdrawal, and craving over a period of 6-8 months. At the age of 18 years, he took 2-3 tablets of Tramadol (as a combination preparation of 37.5 mg with Paracetamol 375 mg) on the advice of some friends who used the same to allay fatigue after working in the fields. These were freely available without prescription at the neighborhood pharmacy. The patient found it beneficial to allay fatigue and felt elated after its use and started to take it on a regular basis. Over the next 6-8 months, he developed tolerance and had to take 5-6 tablets/day to derive the same benefit and he experienced a craving to consume these tablets and would often start his day with these tablets. He also started to experience symptoms, of that he claimed were non-specific such as headache and fatigue when he did not take the regular dose of these tablets. This would be relieved on taking the tablets. Over the next 4-6 months, he also started to consume Alprazolam at the dose of 1-2 mg/day, again on the advice of friends who claimed it would help him relax. This too was available freely locally. Over a period of 1 year, he developed dependence to Alprazolam as well. After about 3 years of regular use of Tramadol and Paracetamol combination tablets, he once consumed 15-16 tablets on advice of a friend who claimed it would enable him to sustain an erection for longer duration sexual intercourse. His usual dose was 7-8 tablets of Tramadol-Paracetamol and 2 mg/day of Alprazolam. After about 1h of intake, the patient had an episode of unresponsiveness characterized by tonic-clonic movement of both upper and lower limbs for about 1 min, associated with clenching of teeth and frothing from mouth, following which he remained confused for about half an hour. He was at home at this time and did not take any particular treatment for the same. Gradually, however, he started to notice that whenever he took a higher than usual dose of Tramadol-Paracetamol combination, he would feel jittery and uncomfortable and then he would have an epileptic seizure. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.